If this is a medical emergency, please call 911.


Vaccine & Anesthesia Safety Information

How to Decrease Risks From Anesthetics and Vaccines

Anytime a toxin is introduced into a body, especially in a child, the metabolic system can be acutely overwhelmed. This can potentially lead to an accumulation of toxins in fatty tissues such as the spleen and the brain, and even to autoimmunity if those toxins are metals.

Many an astute parent can describe the changes in their child after an anesthetic or a vaccine. The child has regressive behavior, such as resuming bed-wetting, or night-wakings. Parents describe their child not able to continue doing activities and milestones that they had just mastered. This is supported by both anesthetic and vaccine literature.

Knowing this, what can we do to keep our children safe? I have spent years watching what happens as children undergo anesthesia or have vaccinations, and which children are particularly at risk. What I notice is the degree of risk of an adverse reaction correlates directly with the child's immune system and how well it is functioning at the time of the toxic exposure. Achieving a balanced immune system, neither under or over active is my goal in this situation. A balanced immune system helps the body process these toxins efficiently, and in the event there is some slowing due to things like poor methylation, a balanced immune system can help decrease the risk of an adverse event occuring around the time of vaccination or anesthesia.

The following are my general recommendations for children undergoing anesthesia or having a vaccination. This is not a substitute for the specific recommendations coming from your child's pediatrician, nor is this information meant to diagnose or treat any specific disease.

Avoid having BOTH an anesthetic AND a vaccination within two weeks of each other. A vaccine given with less than two weeks before an anesthetic does not allow sufficient time for the vaccine to build the appropriate antibodies. And having a vaccine less than two weeks after an anesthetic runs the risk of being depleted of certain factors necessary for proper liver function to prevent an adverse reaction.

Avoid Tylenol (it depletes glutathione) around the time of vaccination. Also avoid Tylenol in a child that experiences emergence delerium after an anesthetic.

Avoid Ibuprofen around the time of vaccination. This and Tylenol suppress the immune system response which is the reason for getting vaccinated in the first place.

Avoid vaccinating in the first 6 months, and even better, the first two years. During the first six months of life, a baby has increased spaces in their tight junctions of their gut. This design is on purpose as the baby is using mostly secretory IgA antibodies for the first six months. This is a also the reason to avoid ANY food or drink other than breastmilk (if possible) as the proteins in breastmilk are very easily broken down, limiting the risk of the baby developing a food allergy during the first 6 months of "physiologic leaky gut." The immune system of a baby fluctuates from birth to age two, going from a hypoimmune state at birth, through a transient hyperimmune state as a toddler, and finally leveling out at around the second birthday.

Do not give a vaccine or have an anesthetic if the child is sick. This means, and is not limited to, a runny nose, a cold, asthma symptoms, a cough (wet OR dry), muscle pains, increased fussiness from normal. Both vaccines and anesthesia modulate the immune system and in both cases, you want to start out with a clean immune slate before adding a new trigger. The risks of adverse reactions increase in both vaccines and anesthetics while your child is sick and for a bit afterwards. Talk to your doctor about specifics.

Do not give a vaccine within a few months of a new development of food allergy. With an anesthetic this is less of a concern, unless the new food allergy is part of a larger immune dysfunction, such as new onset asthma as one example.

Having your child on daily probiotics, specifically the ones containing Bifidobacteria and Lactobacillus have been shown to decrease vaccine adverse reactions risk.

Do not vaccinate while your child is teething. This is a time when the gut is once again "open."

Use measured caution when vaccinating with any lab confirmed leaky-gut, and especially with lab-confirmed leaky brain. While the gut and/or brain are "open," the chance of toxins bypassing those barrier protections are increased, which increases the chance of injury.

Consider testing your child for SNPs such as MTHFR, if you suspect a problem with methylation or other second stage liver processing. These processes are responsible for turning fat-soluble substances into a more water soluble substance that can be easily excreted by the body. A defect in one of theseprocesses can lead to accumulation of a fat-soluble toxin in tissues made of high amounts of fat, such as the brain. Things such as glutathione, phosphotidylcholine, and vitamin D can be helpful in supporting certain areas of the liver processing that may need help.  Again, consult your doctor for specific recommendations in this area.

Other things to consider using are Thuja Comp, bentonite clay, chlorella tablets, cilantro, vitamin C, and echinacea.

Talk to your doctor about your child's unique risks to vaccines and anesthesia so you can formulate a plan to help support your child's health during these times.


Additional Information:

SmartTots Releases Consensus Statement Regarding Anesthesia Safety in Children, 2012


Each year, millions of young children require surgery and other procedures for serious or life-threatening medical conditions or to improve their quality of life. Anesthetic and sedative drugs are widely used to help ensure the safety, health, and comfort of children undergoing these procedures. However, increasing evidence from research studies suggests the benefits of these agents should be considered in the context of their potential to cause harmful effects.

Previous research in young animals and children has raised concerns that exposure to commonly used anesthetics may produce adverse neurobehavioral effects. However, these studies had limitations that prevent experts from drawing conclusions on whether the harmful effects were due to the anesthesia or to other factors, including surgery, hospitalization, or pre- existing conditions. Furthermore, the findings in children have been mixed, with some studies of infants and young children undergoing anesthesia or sedation finding long-term deficits in learning and behavior, while others have not.

Clearly, additional research is urgently needed to identify any possible risks to young children. In the absence of conclusive evidence, it would be unethical to withhold sedation and anesthesia when necessary. Instead, healthcare providers should do the following:

  • Discuss with parents and other caretakers the risks and benefits of procedures requiring anesthetics or sedatives, as well as the known health risks of not treating certain conditions.

  • Stay informed of new developments in this area.

  • Recognize that current anesthetics and sedatives are necessary for infants and children who require surgery or other painful and stressful procedures.


IMPORTANT:IF YOU HAVE EXPERIENCED AN ADVERSE REACTION TO A VACCINE OR TO AN ANESTHETIC, PLEASE REPORT IT HERE:

For Vaccine Injury go to Know the Sign  AND Vaccine Adverse Event Reporting System websites.

For Pediatric Anesthesia Injury go to www.SAFETOTS.org.


Popular Topics